Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 209, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2012, 2:46 PM EDT for Russell County, Wise County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2012, 2:46 PM EDT (18:46 UTC)
- Expired
- Jul 8, 2012, 3:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 129 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
686
WUUS54 KMRX 081846
SVRMRX
VAC167-195-081930-
/O.NEW.KMRX.SV.W.0209.120708T1846Z-120708T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT SUN JUL 8 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
EASTERN WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF LEBANON...AND WAS MOVING EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HONAKER...ROSEDALE AND DYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3705 8181 3696 8178 3687 8194 3688 8199
3685 8209 3682 8211 3680 8211 3672 8232
3701 8247 3702 8245 3696 8235 3705 8217
3706 8205 3713 8201 3714 8190
TIME...MOT...LOC 1846Z 272DEG 8KT 3701 8202
$$
DMG1 follow-up statement
492
WWUS54 KMRX 081905
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SUN JUL 8 2012
VAC167-195-081930-
/O.CON.KMRX.SV.W.0209.000000T0000Z-120708T1930Z/
RUSSELL VA-WISE VA-
305 PM EDT SUN JUL 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WISE AND RUSSELL COUNTIES...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DYE...OR 8 MILES SOUTHWEST OF RICHLANDS...MOVING EAST AT
15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAINLY RURAL AREAS OFEXTREME EASTERN RUSSELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3705 8181 3696 8178 3687 8194 3688 8199
3685 8209 3682 8211 3680 8211 3672 8232
3701 8247 3702 8245 3696 8235 3705 8217
3706 8205 3713 8201 3714 8190
TIME...MOT...LOC 1905Z 290DEG 11KT 3701 8188
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:55 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 8, 1:55 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 155 PM EDT SUN JUL 8 2012 .AVIATION...SCATTERED CONVECTION IS SLOWLY DEVELOPING ACROSS THE REGION THIS AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. COVERAGE VERY LIMITED AT THIS POINT AND FOR NOW WILL MENTION AS VCTS THROUGH 02Z. IF A STORM MOVES ACROSS A TAF SITE...BE PREPARED FOR BRIEF MVFR CONDITIONS AND THUNDERSTORM WINDS. AS THE FRONT CONTINUES TO PROGRESS TOWARDS THE AREA TONIGHT INTO MONDAY ...ADDITIONAL CONVECTION WILL BE POSSIBLE. SO...EXPECT TO SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORM ON MONDAY BUT TIMING DIFFICULT TO PIN DOWN. FOR NOW WILL ONLY MENTIONED VCSH AT TRI AFTER 14Z. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jul 8, 3:10 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 310 AM EDT SUN JUL 8 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 310 AM EDT SUN JUL 8 2012 /210 AM CDT SUN JUL 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES OF STRONG TO SEVERE STORMS WILL BE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORM COVERAGE WILL INCREASE MONDAY AS A COLD FRONT SLOWLY DRIFTS SOUTHWARD INTO THE REGION AND BECOMES STATIONARY. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES THROUGH WEDNESDAY. THE MAIN SEVERE THREATS EACH DAY WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH WEDNESDAY.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Washington, Wise, City of Norton | 61 min |
| Jul 8, 3:48 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 3 hr |
| Jul 8, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.